WORCESTER, MASS, Sunday 31st March – AP
The child thought it was just a regular juice box, but the beverage contained 100 mg of THC, the part of marijuana that gets you high, an estimated 20 times the recommended dose and more than enough to bring the child to the emergency room at UMass Memorial Medical Center today.
It was the 12th time this year that a child had been seen accidentally, or deliberately taking an overdose of pot, said Dr. Mark Neavyn, a medical toxicologist and emergency department physician at UMass Memorial Medical Center and program director for the Fellowship in Medical Toxicology at the University of Massachusetts Medical School.
Some of the products seem designed to appeal to children, said Dr Neavyn, and even those that are not specifically aimed at kids could be mistaken for sweet products by children with a low reading age. In one case reported on CannabisReport recently a child brought an unbranded bag of his parents’ gummies into school, and 6 kids were hospitalised
“Previous to legalization, it was very, very rare and very uncommon to see someone coming to the emergency department for marijuana,” Dr. Neavyn said, relaying the story of the patient with the juice box. “Now we do see it occasionally in adults, but the more concerning population is in kids getting into edible products with high toxification of THC.”
A recent study from Colorado highlighted the issue.
Stemming from tales of tourists visiting the ER after too many marijuana gummies, the state-funded study published Monday in the Annals of Internal Medicine found that cannabis-related emergency room visits at one large, urban hospital in the state increased more than threefold since legalization in January 2014.
“It was hard to know if these were just anecdotes or if there was a true phenomenon,” said lead author Dr. Andrew Monte of UCHealth University of Colorado Hospital.
Colorado researchers identified 9,973 cannabis-related emergency department visits from 2012 to 2016. In 2012, the ER saw an average of one patient every other day with a marijuana-caused problem. By 2016, the count was two to three per day.
No data were immediately available from UMass Memorial on the incidence of marijuana-related emergency visits.
Dr. Neavyn also said the numbers of marijuana overdoses at the UMass ER pale in comparison to prescription pill overdoses (roughly half of his cases) alcohol intoxication and opioid overdoses.
“Compared to rates of opioid overdoses and alcohol, marijuana is at the bottom,” Dr. Neavyn said.
But he said the increase in marijuana-related emergency visits he had seen was worth noting, particularly because so little is known about cannabis use and how it will affect peoples’ lives – for instance, in driving – now that it is legalized.
“Marijuana cases that come into the emergency department are not overwhelming the department, but it is an interesting population health statistic that we should continue to monitor,” said Dr. Neavyn. “I think we just need to continue to keep cannabis as a significant public health interest – I say interest rather than threat or danger – because we don’t really know what legalizing cannabis will do to the health of the population.”
And little appears to be known about the use of edibles.
The Colorado study found that edible products made up less than 1 percent of total cannabis sales statewide, measured by THC content. Yet roughly 11 percent of ER visits were triggered by edibles.
And Dr. Neavyn said most of the cases he sees involve edibles.
“Particularly with kids, there are always reports of kids getting edible candies – either they know they’re THC-laced or don’t know; they’re either accidental or experimenting,” Dr. Neavyn said, also noting that a Google search reveals many marijuana edibles appear packaged to appeal to children. “I would say it’s more so associated with edibles because it’s easier to get too much.”
Indeed, Dr. Neavyn noted that compared with smoking, which causes THC levels to spike right away, edibles take 30 minutes to be effective. Thus people often eat more of a product than is recommended because they don’t immediately feel high.
But if they get too high, they can experience sleepiness, dizziness, heart palpitations, and nervousness. Even daily users can overdose, as incidences of cannabinoid hyperemesis syndrome – characterized by excessive vomiting and dehydration among daily long-term users – are up, according to Dr. Neavyn.
“People coming in with a significant fast heart rate or significant sedation or sleepiness, are real overdoses that require medical attention,” said Dr. Neavyn. He said that treatment typically involves supportive care, medication to decrease anxiety, and monitoring children for airway problems as they recover.
“Overdosing on marijuana won’t cause you to stop breathing even in high doses,” Dr. Neavyn continued. “But you do have significant symptoms requiring medical attention and eating up resources that would otherwise be used for the old lady next door having a heart attack. … I think we need to spend more dollars researching these public health questions when it comes to decriminalizing cannabis so we can make informed future decisions on cannabis legislation.”